Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2013  |  Volume : 45  |  Issue : 4  |  Page : 399--400

Unexpected death due to cefuroxime-induced disulfiram-like reaction

Hongmei Dong, Ji Zhang, Liang Ren, Qian Liu, Shaohua Zhu 
 Department of Forensic Medicine, Huazhong University of Science and Technology, Tongji Medical College, Wuhan, Hubei, People's Republic of China

Correspondence Address:
Shaohua Zhu
Department of Forensic Medicine, Huazhong University of Science and Technology, Tongji Medical College, Wuhan, Hubei
People«SQ»s Republic of China

Abstract

Cefuoxime, a second-generation cephalosporin, is used in the treatment of Gram-positive infections. Here, we report a case cefuroxime-induced disulfiram-like reaction which led to sudden death of the patient.



How to cite this article:
Dong H, Zhang J, Ren L, Liu Q, Zhu S. Unexpected death due to cefuroxime-induced disulfiram-like reaction.Indian J Pharmacol 2013;45:399-400


How to cite this URL:
Dong H, Zhang J, Ren L, Liu Q, Zhu S. Unexpected death due to cefuroxime-induced disulfiram-like reaction. Indian J Pharmacol [serial online] 2013 [cited 2021 Apr 19 ];45:399-400
Available from: https://www.ijp-online.com/text.asp?2013/45/4/399/114991


Full Text

 Introduction



Disulfuram-like reaction is a condition which arises when alcohol is administered concomitant with the other drugs like metronidazole. The clinical manifestation of this reaction varies in severity. The prognosis of the reaction is comparatively good. But the reaction occasionally could be severe enough to cause death. [1] Some cephalosporin could cause disulfiram-like reaction. Among these cephalosporins, the reaction is most often seen in cefoperazone, cefotetan, and moxalactam. [2] Cefuroxime is a second generation of cephalosporin. The study according to eHealth Me internet-based FDA reports showed that cefuroxime could cause sudden death when used concomitantly with drugs such as bisoprolol fumarate, prinivil, fosinopril sodium, aspirin, etc. Top conditions involved for these people were accompanied with hypertension and type 2 diabetes mellitus. No fatality was reported due to cefuroxime and ethanol interactions. Here, we report a case of sudden death due to disulfiram-like reaction by cefuroxime sodium administration after drinking alcohol.

 Case Report



A 64-year-old Chinese male went into a rural out-patient with clinical history of chronic tracheitis and emphysema. The patient is a known smoker since 30 years. The patient was prescribed cefuroxime sodium 4.5 g infusion and 5% glucose in 250-ml saline. After the patient got one-third infusion of Cefuroxime sodium in general frequency, the doctor noticed that the patient presented with facial flushing, sweating, and weakness. The patient had a blood pressure of 95/60 mmHg and pulse of 110/min on examination. The patient had dyspnea and lost consciousness very soon, and died later despite of the resuscitation attempts. He already had received the same treatment for 2 days because of cough and expectoration. The investigation indicated that the patient had taken alcohol before he went to the clinic that day.

Autopsy was carried out. There was mild to moderate eccentric atheroma detected in left anterior descending coronary artery and left circumflex, which caused <40% stenosis of vessel lumen. Low-grade emphysematous-like changes were seen in both the lungs. Microscopically, over-inflated alveoli and the lymphocytic infiltration in the submucous layer of the bronchial wall were also seen. A few eosinophilic granulocytes were present in the submucosal layer of the larynx, but not in other organ sections. Other organs were unremarkable on macro and microscopic examination.

Toxicological analysis of heart blood revealed elevated serum ethanol (2110 mg/L) and acetaldehyde (60 mg/L). Total IgE was 85.47 IU/ml (normal reference ranges: 1.31-165.30 IU/ml). Disulfiram-like reaction induced by cefuroxime sodium interacting with alcohol was identified as the cause of death, and coronary artery disease was likely to contribute to the patient's death.

 Discussion



The disulfiram-like reaction was caused by the inhibition of the ethanol metabolism. The ethanol is mainly oxidized into acetaldehyde by alcohol dehydrogenase and other enzymes, eventually is converted into carbon dioxide and water. Some drugs can block aldehyde dehydrogenase and cause a significant increase in acetaldehyde concentrations after ethanol consumption. The symptoms of the disulfiram-like reaction are identical to those caused by elevated acetaldehyde levels in the blood. [3]

Although acetaldehyde is a highly unstable compound, it is cardiotoxic, hepatotoxic, and arrythmogenic. Accumulating evidence suggests that acetaldehyde plays a key role in the pathogenesis of alcoholic cardiomyopathy. [4] Acetaldehyde can compromise cardiac contractile function and leads to the cardiovascular symptoms of the alcohol sensitivity reaction. It is also associated with abnormal heart beat and blood pressure. Acetaldehyde is also toxic to hepatocytes.

The endogenous acetaldehyde level in non-drinkers rarely exceeds 0.2 mg/L. The blood acetaldehyde is only elevated slightly in acute ethanol ingestion, ranging from 0.9 to 1.3 mg/L, because acetaldehyde is cleared rapidly. Following the coadministration of ethanol and its metabolism inhibitor, blood acetaldehyde levels are elevated. No lethal blood acetaldehyde level has been established so far. The previous reports demonstrate that sudden death can occur at serum acetaldehyde concentrations of 35 mg/L. [5] In this case, the level of serum acetaldehyde was 60 mg/L which is very high.

The death due to the disulfiram-like reaction is easily misdiagnosed as drug allergy, alcoholism, and acute coronary syndrome. In this case, the Naranjo adverse drug reaction causality scale score was 7, which means that the reaction of the patient and cefuroxime sodium was probable, but anaphylactic shock was excluded according to macro and microscopic findings, blood IgE level, and clinical condition. On the other hand, it is unreasonable to consider this death to be a natural consequence of mild cardiomegaly and coronary artery disease.

The case reported here emphasized that physicians and nurses should be aware of such severe disulfiram-like reactions induced by cephalosporin, especially in aged patients and patient with cardiovascular diseases. The doctor should stress that no alcohol is allowed while taking cefuroxime or its congeners.

References

1Sharma V, Sharma A, Kumar V, Aggarwal S. Disulfiram-like reaction with ornidazole. J Postgrad Med 2009;55:292-3.
2Billstein SA, Sudol TE. Disulfiram-like reactions rare with ceftriaxone. Geriatrics 1992;4:70.
3Escrig MA, Pardo M, Aragon CM, Correa M. Anxiogenic and stress-inducing effects of peripherally administered acetaldehyde in mice: Similarities with the disulfiram-ethanol reaction. Pharmacol Biochem Behav 2012;100:404-12.
4Ren J, Wold LE. Mechanisms of alcoholic heart disease. Ther Adv Cardiovasc Dis 2008;2:497-506.
5Cina SJ, Russell RA, Conradi SE. Sudden death due to metronidazole/ethanol interaction. Am J Forensic Med Pathol 1996;17:343-6.